Is this a relapse?

I have done so well...diagnosed with GCA in April 2015 and have decreased from 50 mg to 5 mg in a very short time with no relapses. However, 10 days into my decrease to 5 mg (Christmas Day) I had a slight headache and my hair "hurt" neither of which caused me to take any pain medication. This went on for three days at which point I took an extra 1 mg of prednisolone and voila, 24 hours later my niggles were gone. I have also had terrible night sweats and a very stuffy nose especially at nighttime. Does this sound familiar to anyone? By way of background, my first symptoms of GCA were a headache which just wouldn't go away, a sore jaw, sore scalp, night sweats and a swollen artery on the side of my temple.

10 Replies

oldestnewest
  • That's a very FAST reduction! I'm not surprised you're having a few symptoms returning. I was diagnosed with PMR in March 2015 and have reduced to 7mg which is considered quite a fast reduction. With GCA and a high starting dose of 50mg you're doing incredibly well to get down to 5 mg . I will leave others to reply with advice as there are far more experienced people on here than me but I wouldn't be reducing any further at this stage. Good luck Allycat.

  • That is an extremely fast taper. You should speak to your doctor as soon as possible, as I feel you may have to increase the steroids. Good luck

  • That is a VERY fast taper as magmapearl and Bethy have already said.

    A study in the UK (London and Southend) a year or so ago showed there is still evidence of inflammation present in patients with GCA and other forms of vasculitis after 6 months at above 20mg (which you didn't have) even though the inflammatory markers are not raised and the patient has no symptoms.

    I really think you need to speak to your rheumatologist - obviously your current dose is barely holding the inflammation in the head arteries - and that must raise the question of where else in your body there may be inflammation and whether you need a bit more pred.

  • That's interesting re the research - do you have a link to the study?

    Best wishes Maxine

  • This is the press release:

    qmul.ac.uk/media/news/items...

    and this is about the actual study:

    ncbi.nlm.nih.gov/pubmed/241...

    although I thought I had seen another paper with a slightly different analysis. However, in the conclusion they say: "In conclusion, we report potential involvement of neutrophils in GCA pathogenesis and relapse. Our data support the concept that the disease process is incompletely controlled by glucocorticoid therapy because tapering leads to loss of the neutrophil suppressor subset. This, in turn, may be the prelude to lymphocyte proliferation and disease relapse with an associated increased risk of vascular complications (Figure 4). Thus, monitoring neutrophil phenotype might inform disease status, predict risk of relapse, and facilitate steroid tapering in individual patients."

    Which basically says that at high doses the disease process is controlled better than at lower doses and it is tapering that puts a patient at risk of a flare of symptoms - that has been said by top experts for a long time but this shows the probable mechanism.

  • Thank you for taking the trouble to send this😄

  • My pleasure - sorry it took so long but I had to search it to get the link and the internet was playing silly what's'its!

  • First hand experience of this you bet, GCA September 14 down to zero end October 15 .

    6 weeks later back on 10mg will stay there for 6 weeks then 10%reductions till 2mg because if Iam honest I started to go off the boil somewhere between there and zero . Have sailed through this silly season ,found the perfect thing to do with leftovers ,loaded MAY (classic motorhome) point to Dorset ??!! and drive .

  • Hi Allycat

    I a with the other people who have responded, the reduction seems way too fast, so I hope my experience will help. Diagnosed with GCA in February 2012, 60mg Prednisolone to start with, gradually reduced to zero by May 2014. Feeling very please with myself but symptoms returned, just like yours, so back on Prednisolone, 15 mg in October 2014. Now reducing very slowly using the method advised by PMR pro, so now reducing towards 3mg. So, the bottom line is be patient, reduce very slowly, it is not slow if it works and my experience is that it does.

  • Were I you, I would try to get an appointment as soon as possible with your doctor. I am in no way qualified to diagnose, but this doesn't sound good to me, a mere PMR

    sufferer.

    Let us know what transpires and all good wishes--

    Barbara

You may also like...